Hail, Hodgeman
- When
- June 15, 7:07 PM CST
- Where
- Hodgeman County, 8.36 mi N of Jetmore
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.200, -99.920
Low level moisture was streaming north in advance of an approaching short wave trough that eventually helped to initiate convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Low level moisture was streaming north in advance of an approaching short wave trough that eventually helped to initiate convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 5:13 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT SAT JUN 15 2013 ...UPDATED FOR AVIATION... .SYNOPSIS... ISSUED AT 202 PM CDT SAT JUN 15 2013 THE 12Z UPPER AIR ANALYSIS SHOWED BROAD RIDGING CONTINUING OVER THE LOWER 48 STATES. NUMEROUS WEAK SHORTWAVE TROUGHS WERE EMBEDDED IN THE FLOW OVER THE RIDGE. A STRONGER WAVE EXTENDED FROM OVER WESTERN KANSAS INTO THE BIG BEND AREA OF SOUTHWEST TEXAS. THIS WAVE HAD BROUGHT SOME EARLY MORNING SHOWERS AND THUNDERSTORMS TO WESTERN KANSAS WHICH HAVE SINCE MOVED INTO CENTRAL AND EASTERN KANSAS BY EARLY AFTERNOON. BEHIND THIS WAVE...SUBSIDENCE WAS SPREADING ACROSS WESTERN KANSAS AS EVIDENT IN THE WATER VAPOR IMAGERY. TO THE WEST OF THIS...A WEAK DISTURBANCE WAS MOVING EAST THROUGH THE CENTRAL ROCKIES. A WEAK FRONTAL BOUNDARY EXTENDED FROM EASTERN NEBRASKA ACROSS NORTHWEST KANSAS INTO EAST CENTRAL COLORADO. LOW LEVEL MOISTURE CONTINUES TO STREAM NORTH TOWARD THE CENTRAL PLAINS AS DEWPOINTS IN THE LOW TO MID 60S ADVECT INTO WESTERN AND CENTRAL KANSAS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 202 PM CDT SAT JUN 15 2013 IT APPEARS THAT PORTIONS OF WESTERN AND CENTRAL KANSAS COULD HAVE A DECENT SHOT AT RECEIVING RAIN LATE THIS AFTERNOON INTO TONIGHT. THE NAM AND GFS MODELS SHOW A TREND OF THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO AND MOVING INTO WESTERN KANSAS DURING THE EVENING HOURS. THE HRRR HAS BEEN SHOWING THIS TREND AS WELL. THE LATEST RUNS OF THAT MODEL ARE SHOWING WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER WEST CENTRAL KANSAS LATE THIS AFTERNOON AND MOVING INTO CENTRAL KANSAS WITH ANOTHER ROUND OF THUNDERSTORMS THAT DEVELOP OVER EASTERN COLORADO THEN MOVING ACROSS NORTHWEST AND WEST CENTRAL KANSAS LATER THIS EVENING. THINK THAT THE TWO AREAS OF STORMS DEPICTED BY THE HRRR MAY BE CORRECT GIVEN THE LOCATION OF THE FRONTAL BOUNDARY AND INCREASING INSTABILITY. THE SUBSIDENCE CURRENTLY OVER THE REGION MAY QUASH ANY LATE AFTERNOON CONVECTION BUT MODEL SOUNDINGS SHOW THE AREA BECOMING UNCAPPED BY 00Z SO CAN'T TOTALLY RULE OUT A STORM OR TWO. LATER TONIGHT AM EXPECTING THUNDERSTORMS TO MOVE OUT INTO WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. HAVE INCREASED PRECIPITATION CHANCES TO 50-55 PERCENT ESPECIALLY IN THE AREA NORTH OF A LINE FROM SYRACUSE THROUGH MONTEZUMA, DODGE CITY AND LARNED BASED OFF OF TRENDS IN THE HRRR. THE MODELS HINT AT A LOW LEVEL JET DEVELOPING TONIGHT WHICH COULD HELP SUSTAIN THINGS INTO THE LATE NIGHT HOURS BUT THINK WE WILL SEE A DECREASING TREND AFTER 06Z. SUNDAY SHOULD STAR OUT PARTLY TO MOSTLY SUNNY. ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE OUT OF THE ROCKIES DURING THE LATE AFTERNOON HOURS. HARD TO TELL WHERE EXACTLY THUNDERSTORMS WILL INITIATE GIVEN THE UNCERTAINTY OF THE FRONTAL POSITION AND THE POTENTIAL FOR ANY LEFTOVER OUTFLOW BOUNDARIES. WILL CONTINUE THE PREVIOUS FORECAST TREND OF INCREASING POPS INTO THE CHANCE CATEGORY BY LATE AFTERNOON. HIGH TEMPERATURES ON SUNDAY MAY ALSO BE A LITTLE PROBLEMATIC DEPENDING ON HOW MUCH AND WHERE RAINFALL OCCURS TONIGHT. WILL KEEP HIGHS IN THE UPPER 80S TO NEAR 90 IN MOST AREAS WITH SOME LOW 90S OUT ALONG THE COLORADO BORDER. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 333 PM CDT SAT JUN 15 2013 FOR THE LATE SUNDAY THROUGH EARLY WEDNESDAY PERIOD, A FLAT UPPER LEVEL RIDGE WILL BE SITUATED OVER THE SOUTHERN AND CENTRAL ROCKIES, WITH WEST-NORTHWESTERLY CROSS-MOUNTAIN, MID LEVEL, FLOW ACROSS THE HIGH PLAINS. THIS PATTERN WILL LEAD TO WEAK MID LEVEL CAPPING AND SURFACE LEE TROUGHING, ALONG WITH LOW LEVEL MOISTURE RETURN ON THE HIGH PLAINS. IN ADDITION, THE SOUTHERN BRANCH OF THE WESTERLIES AT MID AND HIGH LEVELS WILL BE SITUATED FROM THE SOUTHWESTERN UNITED STATES ACROSS THE CENTRAL PLAINS. ALL THESE FACTORS ARE FAVORABLE FOR NOCTURNAL STORM CLUSTERS TO DEVELOP THIS TIME OF YEAR ON THE FRONT RANGE AND HIGH PLAINS EVERY EVENING AND NIGHTTIME. THEREFORE, CHANCES OF THUNDERSTORMS WITH BENEFICIAL RAINS LOOK HIGH. BUT THE EXACT PLACEMENT OF THE RAIN AREAS IS NOT KNOWN WITH HIGH CONFIDENCE. LOTS OF COOL OUTFLOW FROM THE THUNDERSTORM CLUSTERS WILL LEAD TO COOLER HIGH TEMPERATURES EACH DAY THROUGH TUESDAY. THE BEST CHANCES FOR RAIN APPEAR TO BE SUNDAY AND MONDAY NIGHTS AS MUCH MORE STABLE AIR COULD BE IN PLACE BY TUESDAY. FOR THE WEDNESDAY TO FRIDAY PERIOD, UPPER LEVEL RIDGING IS EXPECTED TO REDEVELOP ACROSS EASTERN KANSAS, MISSOURI AND OKLAHOMA, WITH UPPER LEVEL TROUGHING OVER THE NORTHERN ROCKIES. THIS WILL LEAD TO MUCH DRIER WEATHER AND WARMER TEMPERATURES, WITH HIGHS APPROACHING 100F BY FRIDAY AND SATURDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT EACH AFTERNOON AND EVENING ALONG THE SOUTHERN EDGE OF THE WESTERLIES NEAR THE LEE TROUGH IN WESTERN KANSAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 606 PM CDT SAT JUN 15 2013 SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TONIGHT AT 10-15KT. AN MCS IS FORECAST TO MOVE FROM EASTERN COLORADO AND INTO WESTERN KANSAS LATE THIS EVENING. THUNDERSTORMS ARE EXPECTED IN THE KGCK AREA FROM 03-08Z, AND IN KDDC AND KHYS FROM 05-08Z. THE MAIN THREAT WILL BE OUTFLOW WINDS TO 40-50KT AND SOME SMALL HAIL TO DIME SIZE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 64 86 / 50 40 60 30 GCK 66 89 64 86 / 50 40 50 20 EHA 66 92 64 87 / 30 20 40 20 LBL 67 91 64 86 / 30 30 50 30 HYS 66 87 64 85 / 50 50 60 20 P28 69 91 68 88 / 30 40 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...FINCH AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 701 PM CDT SAT JUN 15 2013 KSZ030-031-043>046-061>066-074>081-084>090-170015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 701 PM CDT SAT JUN 15 2013 /601 PM MDT SAT JUN 15 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A LARGE CLUSTER OF THUNDERSTORMS ARE FORECAST TO MOVE FROM EASTERN COLORADO AND INTO SOUTHWEST AND SOUTH CENTRAL KANSAS LATER TONIGHT. SOME OF THESE THUNDERSTORMS COULD CONTAIN HAIL UP TO DIME SIZE, WIND GUSTS TO 50 MPH, BRIEF HEAVY DOWNPOURS, AND LIGHTNING. THE THUNDERSTORMS ARE ANTICIPATED TO BE FROM LIBERAL TO GARDEN CITY AND DIGHTON BY AROUND 10 PM TO MIDNIGHT, THEN SPREAD EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE LIKELY SUNDAY NIGHT, ESPECIALLY EAST OF HIGHWAY 183. WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS WILL BE THE MAIN WEATHER HAZARDS. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM MONDAY INTO WEDNESDAY NIGHT. AT THIS TIME, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 805 PM CDT SAT JUN 15 2013 KSZ045-064-065-079-160145- EDWARDS-HODGEMAN-NESS-PAWNEE- 805 PM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHWESTERN EDWARDS...SOUTHEASTERN NESS AND WESTERN PAWNEE COUNTIES... AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF JETMORE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN HODGEMAN...NORTHWESTERN EDWARDS...SOUTHEASTERN NESS AND WESTERN PAWNEE COUNTIES...INCLUDING THE CITY OF HANSTON... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3831 9945 3792 9959 3814 10003 3832 9999 TIME...MOT...LOC 0106Z 286DEG 10KT 3820 9990 JJOHNSON
The Dodge City radar (KDDC), 49 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
11 thunderstorm wind, 10 hail. Local standard time, as filed.
Large tree limbs were blown down by winds estimated to be 60 to 70 MPH.
Winds were estimated to be 60 to 70 MPH.
Winds were estimated to be 60 MPH.
A parked and empty semi truck and trailer were blown over by high wind.
Four inch diameter tree limbs were broken and blown about 50 feet.
Winds were estimated to be 60 to 70 MPH.
Four inch diameter tree limbs were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465233, 465234, 465263, 465235, 465238, 465239, 465246, 465240, 465249, 465251, 465241, 465242, 465252, 465254, 465243, 465255, 465245, 465257, 465258, 465260, 465261.